Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 169, NWS Aberdeen, SD

August 2, 2011Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2011, 4:27 AM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2011, 4:27 AM CDT (09:27 UTC)
Expired
Aug 2, 2011, 5:15 AM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:48 AM CDTTSTM WND GST 53Watertown, SD
Aug 2, 5:00 AM CDTTSTM WND DMGCastlewood, SDTREE DAMAGE IN TOWN...INCLUDING A 36 INCH DIAMETER TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 12:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4798 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS53 KABR 020927
SVRABR
SDC025-029-057-021015-
/O.NEW.KABR.SV.W.0169.110802T0927Z-110802T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 515 AM CDT

* AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NAPLES...OR 12 MILES SOUTHEAST OF CLARK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZEL AROUND 435 AM CDT...
  LAKE NORDEN AROUND 445 AM CDT...
  SANDY SHORE STATE PARK...THOMAS...HAYTI AND FLORENCE AROUND 450 AM
  CDT...
  WATERTOWN AND STONE BRIDGE AROUND 500 AM CDT...
  DAKOTA SIOUX CASINO AROUND 505 AM CDT...
  RAUVILLE...CASTLEWOOD AND DEMPSTER AROUND 510 AM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 171 AND 192.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 343 AND 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4453 9705 4454 9774 4497 9781 4511 9705
      4454 9691
TIME...MOT...LOC 0927Z 258DEG 25KT 4481 9746
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
2 follow-up statements
699 
WWUS53 KABR 020944
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT TUE AUG 2 2011

SDC025-020954-
/O.CAN.KABR.SV.W.0169.000000T0000Z-110802T1015Z/
CLARK SD-
444 AM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4454 9704 4453 9705 4454 9750 4503 9749
      4511 9705 4454 9691
TIME...MOT...LOC 0944Z 258DEG 25KT 4483 9730

$$

SDC029-057-021015-
/O.CON.KABR.SV.W.0169.000000T0000Z-110802T1015Z/
HAMLIN SD-CODINGTON SD-
444 AM CDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CODINGTON AND
HAMLIN COUNTIES UNTIL 515 AM CDT...

AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTH OF HAZEL...OR 11 MILES SOUTHWEST OF WATERTOWN...MOVING EAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY SHORE STATE PARK...THOMAS...HAYTI AND FLORENCE AROUND 450 AM
  CDT...
  WATERTOWN AND STONE BRIDGE AROUND 500 AM CDT...
  CASTLEWOOD AND DAKOTA SIOUX CASINO AROUND 505 AM CDT...
  RAUVILLE AND DEMPSTER AROUND 510 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4454 9704 4453 9705 4454 9750 4503 9749
      4511 9705 4454 9691
TIME...MOT...LOC 0944Z 258DEG 25KT 4483 9730
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
615 
WWUS53 KABR 021013
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT TUE AUG 2 2011

SDC029-057-021023-
/O.EXP.KABR.SV.W.0169.000000T0000Z-110802T1015Z/
HAMLIN SD-CODINGTON SD-
513 AM CDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR CODINGTON AND HAMLIN COUNTIES
WILL EXPIRE AT 515 AM CDT/415 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4454 9704 4453 9705 4454 9750 4503 9749
      4511 9705 4454 9691
TIME...MOT...LOC 1013Z 258DEG 25KT 4487 9702

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 AM CDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 3:42 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 AM CDT TUE AUG 2 2011

.SHORT TERM...THROUGH THURSDAY

WIND SHIFT HAS ALREADY PASSED THROUGH THE CWA...THOUGH THE
COLD/DRY AIR ADVECTION IS SOMEWHAT DELAYED. LOW LEVEL JET
SUPPORTED THUNDERSTORM ACTIVITY SCATTERED THROUGHOUT SOUTH DAKOTA
THIS AM...GUIDANCE SUGGESTS THIS ACTIVITY WILL DIMINISH AS THE LOW
LEVEL JET MIXES OUT AND DRIER/COOLER AIR CREATES STABLE
CONDITIONS. CANADIAN HIGH PRESSURE DOMINATES THE WEATHER THROUGH
WEDNESDAY...WITH RETURN FLOW SET UP WEST RIVER WEDNESDAY AND
THURSDAY...WITH LIMITED CAPE AND ZONAL FLOW ALOFT. CONTINUED LOW
POPS THESE DAYS...THOUGH THERE IS LITTLE SUPPORT ALOFT.

AS FOR TEMPERATURES...MUCH MILDER LOW LEVEL AIRMASS WILL DOMINATE
THE REGION TODAY. RETURN FLOW WEST RIVER WEDNESDAY AND ACROSS MUCH
OF THE CWA THURSDAY WILL RESULT IN TEMPERATURES CLOSER TO CLIMO
WITH INCREASING HUMIDITY.

.LONG TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT
NUMERICAL PREDICTION MODELS REMAIN IN GOOD AGREEMENT FOR THE LATTER
HALF OF THE WORK WEEK INTO THE WEEKEND. ZONAL FLOW BTWN A DEEP UPPER
LEVEL CLOSED OVER HUDSON BAY AND A STRONG DOME OF HIGH PRESSURE
OVER THE AR/LA/TX TRIPLE POINT CONTINUES OVER THE NORTHERN PLAINS THURSDAY
NIGHT. GLOBAL MODELS CONTINUE TO BRING A SHORT-WAVE TROUGH AND
ASSOCIATED ATMOSPHERIC LIFT AND INSTABILITY THROUGH THE REGION
LATE-DAY FRIDAY INTO FRIDAY NIGHT. BEST CHANCES FOR SHOWERS AND
T-STORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING WEST RIVER AND
POINTS EASTWARD FRIDAY NIGHT. AS MID AND UPPER LEVEL HEIGHTS
REBOUND SATURDAY MORNING...CANADIAN SFC HIGH PRESSURE IS FORECAST
TO SETTLE IN OVER THE NORTHERN PLAINS SATURDAY AFTERNOON AND
REMAIN IN PLACE THROUGH SATURDAY NIGHT.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LINE OF THUNDERSTORMS ALONG A SFC COLD FRONT FROM KABR TO KHON
WILL CONTINUE TO MOVE EWD EARLY THIS MORNING...IMPACTING THE KATY
TERMINAL AROUND 10Z. BRIEF MVFR CIGS AND VSBY ARE EXPECTED THROUGH
APPROXIMATELY 12Z WITH THIS LINE OF STORMS. AS THE SFC FRONT
PUSHES SOUTHWARD THROUGH THE AREA LATER THIS MORNING...PREVAILING VRF
CONDITIONS ARE EXPECTED THROUGH THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 2, 3:37 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT TUE AUG 2 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT TUE AUG 2 2011 /237 AM MDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL NOW SUPPORT A LIMITED SEVERE
WEATHER RISK...WITH WINDS UPWARDS OF 40MPH AND HEAVY RAIN. THESE
SHOULD DIMINISH IN INTENSITY THROUGH THE MID MORNING HOURS...AND
SHIFT EAST WITH THE FRONT. COOLER...LESS HUMID AIR WILL MOVE INTO
THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON AND OFF CHANCES FOR THUNDERSTORMS EXIST FROM MID WEEK THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Aug 2, 12:52 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     9 S FORT PIERRE         44.23N 100.37W
08/02/2011  M73 MPH          STANLEY            SD   MESONET

            MEASURED AT VIVIAN RWIS

&&

CONNELLY
Local storm report, Aug 2, 2:27 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     13 N VIVIAN             44.12N 100.30W
08/02/2011  M60 MPH          LYMAN              SD   MESONET

            FORT PIERRE RAWS...RADAR ESTIMATED TIME

&&

CONNELLY
Local storm report, Aug 2, 2:58 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
258 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND GST     MILLER                  44.52N 98.99W
08/02/2011  M61 MPH          HAND               SD   MESONET

            HAND COUNTY EM DAVIS WEATHER STATION MAX WIND GUST.

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:23 PM CDTSevere Thunderstorm WarningABRJones52 min
Aug 2, 12:02 AM CDTSevere Thunderstorm WarningABRJones, Lyman43 min
Aug 2, 12:27 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley33 min
Aug 2, 12:44 AM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 2, 12:58 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley32 min
Aug 2, 1:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley47 min
Aug 2, 2:10 AM CDTSevere Thunderstorm WarningABRHand, Hyde50 min
Aug 2, 2:35 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink40 min
Aug 2, 3:15 AM CDTSevere Thunderstorm WarningABRHand, Spink19 min
Aug 2, 5:04 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.